North Carolina, 2025

Rip Current in North Carolina, July 16, 2025

July 16, 2025 · NWS ILM · 1 event in 1 county or zone

Moderate rip current activity led to multiple rescues in Oak Island, NC.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Moderate rip current activity led to multiple rescues in Oak Island, NC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 16, 5:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 16, 5:35 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
635 AM EDT Wed Jul 16 2025

.SYNOPSIS...
Bermuda high pressure along with an inland trough will
dominate with mainly localized showers and thunderstorms each
afternoon. Should see increasing heat risk late in the week.

&&

.UPDATE...
Updated POPs through this morning as the showers moving onshore
are making it quite far inland, mostly just coastal counties
though. Updated 12Z aviation below.

&&

.NEAR TERM /THROUGH TONIGHT/...
Typical summer day with afternoon showers/storms. There is still
some question on coverage as formation will be more with smaller
scale features, but thoughts are that things will start to form
along the sea breeze and then graduate more towards along outflow
boundaries. No severe weather is anticipated but rain may be heavy
at times. Activity will calm down into tonight where confidence on
fog is low given a persistent southerly breeze. Highs near 90 and
lows in the lower to mid 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
At the sfc, a southerly return flow around the Bermuda
High will continue. Ridge will continue to build in the mid
levels with H5 heights increasing to 596 dam and deep westerly
downslope flow in the low to mid levels by Fri. High temps in
the in the 90 to 95 range on Thurs will increase further to 94
to 98 range on Fri. This will lead to increasing heat risk and
potential for a Heat Advisory. Lows in the mid to upper 70s will
not provide much relief at night. May see a front/trough run by
to the north Fri night, but ridge should keep convection limited
for the most part.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Hot and humid weather will continue into the weekend with temps
well into the 90s. Expect potential for heat headlines to
continue. By Sunday, the ridge gets suppressed a bit to the
south with shortwave riding by to the north. May see
lingering trough/front helping to increase chc of convection
over the Carolinas into early next week with heat letting up a
bit and diminishing chc of heat risk or headlines.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Low coverage MVFR is hanging around this morning with clouds
around 1.5-2 kft. These may fill in here and there but only
briefly as we head into the afternoon. Showers and storms should
pop up along the sea breeze and migrate inland as per usual with
MVFR CIGs possible and MVFR/IFR VSBYs as rain could be heavy at
times. Winds will increase to ~10 kts this afternoon, closer to
15 kts at the coast. Initial thoughts for tonight is that fog
won't be an issue and patchy at best if present due to the
overnight breeze lingering. Low stratus may be possible.

Extended Outlook...Intermittent flight restrictions are possible
each day due to daytime/evening convection and potential early
morning fog/stratus.

&&

.MARINE...
Through Tonight...Southerly winds generally 10-15 kts, highest in
the afternoon. Seas generally 3-4 ft with a SSE swell at 2-4 ft and
6 seconds.

Thursday through Sunday...Bermuda High will maintain SW winds up
to 15 kts with gusts up to 20 kts, especially in aftn sea breeze
near shore. Seas will mainly be in the 3 to 4 ft range. A
longer period SE swell will mix in. A front/trough will drop
southward Fri night into the weekend with winds turning slightly
more WSW.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...LEW
NEAR TERM...LEW
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...LEW
MARINE...RGZ/LEW
Hazardous weather outlook, Jul 16, 1:09 AM EST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
209 AM EDT Wed Jul 16 2025

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-055-056-058-059-
170615-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
209 AM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat Risk will increase into late week with Heat Advisories and
possibly Heat Warnings needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-170615-
Coastal Brunswick-Coastal Horry-
209 AM EDT Wed Jul 16 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A moderate risk of rip currents may continue into the weekend,
due to a 2-4 ft swell out of the south. In addition, Heat
Advisories are possible starting late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-170615-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
209 AM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Brunswick

When
July 16, 7:00 AM EST to 6:00 PM EST
Where
Coastal Brunswick forecast zone
Reported by
Lifeguard
Coordinates
34.039, -78.227 (the zone’s center; the record gives no point)

Oak Island Water Rescue reported ten rip current rescues made due to moderate rip current activity. Seven rescues were made by emergency personnel while the additional three were made by civilians.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266020.